Style & ShowbizBeauty

Roaccutane: End of the course

BeautyBy Sunday World
Roaccutane: End of the course

I finally finished my treatment of Roaccutane, just in time for the festive period! I'm over the moon with the results, but have to admit the last few weeks have been a real struggle. I feel like I crawled to the finish line rather than ran through it in a blaze of glory. The end limp was all thanks to a severe case of dry eyes, although I don't know if it was caused by Roaccutane or not, but when you're on the meds you quickly attribute any ailment to Roaccutane.

It all started with a foreign body sensation (FBS) in my right eye, which was so extreme tears were constantly pouring down my cheek. The feeling was like a piece of grit stuck under my eyelid. The most common causes of FBS is dry eyes or an inflammation in the eyelids. I had upped my dose to 70mg per day for five days to catch up on a missed dose and worried this was the reason.

After three days with no improvement I went to an eye hospital where I was prescribed medicated eye drops. When I mentioned I was on Roaccutane the doctor didn't confirm if this was the eye culprit, but I still thought it might have something to do with it.

Unfortunately the drops I was prescribed contained preservatives, which it turns out I'm allergic too (learn something new every day!), so both eyes got a lot worse.

My eyes have been persistently dry since, with the dreaded FBS also cropping up in my left eye.

I'm hoping it will ease off and eventually go now I've come to the end of my Roaccutane course. I've still managed to be covered in scratches, but again I'm hopeful my skin stops being so thin now the meds have stopped.

Looking back over the last seven-and-a-half months I honestly feel lucky to have got off lightly; no depression, no aches and pains, barely any dry skin. But Dr Friedmann from The Harley Street Dermatology Clinic says it's not a case of this; the mild side effects like thin skin and dry eyes are the most common. Depression and even suicide are extremely rare and are more prevalent in the general population as a whole than those on Roaccutane.

If you've read horror stories about the drug, don't let it scare you into not seeking treatment for acne. It's important to do your research, but chat to your GP or dermatologist about what's best for you. Don't discount a drug because there is fear surrounding it thanks to extreme cases.

"The big question is what happens at the end, because clearing someone isn't that big a deal - we can clear you with any number of drugs," Dr Friedmann said of the end of the treatment. "Clearing you and when you come off you stay clear that's where the magic starts. If you're one of the 65 per cent who stay clear forever, then brilliant.

"And if you don't stay spotless forever there's still a good chance after that that you can stay spotless for many months or years. So even several years is good for most people."

Acne can be a crippling condition to suffer from, with self-confidence rocked by a face full of pimples. Help is out there but you need to take the first step. For me my head is now held high and there's no looking back.

Cover Media